PA PSRS Patient Saf Advis 2005 Jun;2(2):15-6.  
Poor Labeling of Respiratory Therapy Medications Can Impact Patient Safety

Introduction

PA-PSRS has received a number of reports in which the look-alike nature packaging made of low-density polyethylene (LDPE) may have contributed to actual or potential medication errors. In a recent report, the packaging similarities of albuterol and ipratropium led to these products being stored in the same storage bin. As a result, a patient may have received ipratropium instead of the intended albuterol treatment.

In another case, pharmacy mistakenly dispensed Atrovent® instead of albuterol during a cart fill. Fortunately, a nurse discovered the mix-up and returned the medication to the pharmacy before the patient received the incorrect drug. In response to this occurrence, the facility now labels their nebulizer medication storage bins with auxiliary labels to alert practitioners about the similarities of the products.

Practitioners have reported concerns for almost a decade with manufacturers’ labeling of unit-dose respiratory therapy medications (as well as flush solutions, ophthalmic preparations and injectable products) packaged in LDPE containers. In fact, the Food and Drug Administration (FDA) has received more than 100 error reports through the USP-ISMP Medication Errors Reporting Program (MERP) and the FDA MedWatch program that cite poor legibility of these products as a major concern.1 

Many inhalation products intended for use by nebulization are packaged in LDPE containers, such as:

  • Albuterol (Proventil®)
  • Ipratropium (Atrovent®)
  • Albuterol-ipratropium combinations(Duoneb®)
  • Levalbuterol (Xopenex®)
  • Cromolyn (Intal®)
  • Budesonide (Pulmicort Respulse®)

These medications are generally marketed in boxes that contain foil pouches, each pouch holding multiple unit-dose LDPE containers. However, many of these LDPE containers have little difference in shape or color (see Figure 1). Even worse, the LDPE containers have the drug name, concentration, lot number, and expiration date embossed into the plastic using transparent, raised letters, making it virtually impossible to read (see Figure 2). Some of these products are also available in multiple dosage strengths, but poorly visible labels make it hard to differentiate them.

Figure 1. Various Respiratory Medications

Figure 1. Various Respiratory Medications

 

 Figure 2. "Clearly" a Problem

 Figure 2. "Clearly" a Problem


The embossing method of labeling is used because FDA no longer permits paper labels or ink printing on these containers.2 LDPE is permeable to the volatile chemicals used in label adhesives, paper, and ink. In fact, FDA analytical surveys of commercially available LDPE packaged products have shown that 29 of 37 samples tested positive for volatile chemicals.

The presumed source of the volatile chemicals was the packaging and labeling materials used, such as adhesives, inks, and solvents.3 It stands to reason that this contamination could have potentially harmful effects in patients with asthma, chronic bronchitis, cystic fibrosis, and emphysema.4

A “solution” some facilities and practitioners have considered or implemented to more easily identify these medications is to use marking pens on individual containers to color code or mark a letter indicating the drug name or to affix labels to them. However, it seems reasonable that the ink from a marker and volatiles from the label adhesives could migrate through the LDPE, just as inks and adhesives used by manufacturers do. Therefore, these practices are discouraged.

Until the FDA and the manufacturers solve this labeling problem, consider the following measures to help prevent errors with these products:5,6

  • Identifying which products packaged in  LDPE are used in your facility.
  • Whenever possible, ensuring that LDPE containers are stored in their original outer packaging, as this often provides clearer labeling. Keep in mind that many of these medications are packaged in foil  
  • pouches to reduce exposure to light and potential contaminants. Manufacturers of such products recommend storing unopened containers in the protective foil pouch until ready to use. Also, most manufacturers recommend that containers removed from the foil pouch be used within one week.
  • Avoiding the practice of storing individual LDPE containers together in a single location, since many products look alike and could be inadvertently mixed together.
  • If the medications cannot be stored in their original packaging, asking pharmacy to dispense all LDPE containers in clearly labeled plastic bags (consider light-resistant bags for photo-sensitive products).
  • Avoiding the practice of affixing labels to or writing on individual LDPE containers to minimize contamination.
  • Considering products that are commercially available as individual foil over-wrapped unit-dose containers (see Figure 3).
  • Counseling patients and caregivers on the proper use and storage of these medications, including the potential for misidentification and the need to store these products in their original, clearly labeled packaging.
Figure 3. An Example of an Individually Foil Wrapped Unit-Dose Vial

Figure 3. An Example of an Individually Foil Wrapped Unit-Dose Vial

For additional information, refer to the Meeting Documents from the FDA Drug Safety and Risk Management Advisory Committee from May 5, 2004. They are available online at http://www.fda.gov/ohrms/dockets/ac/cder04.html#DrugSafetyRiskMgmt.

Notes

  1. Cohen MR. FDA tackles poor labeling on plastic containers. Hosp Pharm. Jul 2004;(39)7:620-1.
  2. Cohen MR. Poor readability of low-density polyethylene plastic ampul labels. Hosp Pharm. Apr 2004;(39)4:310.
  3. Sullivan E. Permeability of LDPE vials: a clinical perspective. Presented at: Meeting of the FDA Drug Safety and Risk Management Advisory Committee. 5 May 2004; Rockville, MD.
  4. ISMP. Medication Safety Alert! Acute Care Edition. 20 May 2004;(9)10.
  5. ISMP. Nurse Advise-Err. Dec 2004;(2)12.
  6. ISMP. Medication Safety Alert! Community/Ambulatory Care Edition. Jul 2004;(3)7.
PSA LOGO

The Pennsylvania Patient Safety Advisory may be reprinted and distributed without restriction, provided it is printed or distributed in its entirety and without alteration. Individual articles may be reprinted in their entirety and without alteration, provided the source is clearly attributed.

Current and previous issues are available online at http://patientsafety.pa.gov.

©2019 Pennsylvania Patient Safety Authority